Nebraska, 2015

Hail in Nebraska, August 4, 2015

August 4, 2015 · NWS LBF · 2 events in 2 counties and zones

A line of thunderstorms moved slowly across southwest Nebraska during the early and mid afternoon. Heavy rain led to rainfall totals of over 2 and some large hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of thunderstorms moved slowly across southwest Nebraska during the early and mid afternoon. Heavy rain led to rainfall totals of over 2 and some large hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 4, 10:35 AM MST, 21 minutes earlier.

Area forecast discussion, Aug 4, 10:35 AM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1235 PM CDT TUE AUG 4 2015

.SYNOPSIS...
ISSUED AT 348 AM CDT TUE AUG 4 2015

LARGE UPPER LOWS OVER BRITISH COLUMBIA AND HUDSON BAY
WITH RIDGE THROUGH NORTHERN ROCKIES INTO CANADA. VERY PRONOUNCED
NEGATIVELY TILTED UPPER WAVE MOVING ACROSS WESTERN WYOMING AS SEEN
IN IR... MOVING UNDER THE RIDGE. BROAD TROUGH OVER THE EASTERN CONUS
FROM HUDSON BAY LOW INTO THE SOUTHEAST CONUS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 348 AM CDT TUE AUG 4 2015

MAIN PLAYER TODAY WILL BE UPPER LEVEL WAVE OVER WYOMING AND
COLORADO. ONGOING CONVECTION OVER NORTH CENTRAL ZONES WILL CONTINUE
THROUGH THE DAY TODAY. AS THE UPPER LOW CONTINUES TO MOVE SLOWLY
EAST NORTHEAST TODAY CONVECTION WILL BEGIN OVER SOUTHWEST NEBRASKA
AND THE SOUTHEAST NEBRASKA PANHANDLE ALONG STATIONARY BOUNDARY.
PWATS ABOVE AN INCH OVER THE CENTRAL AND NORTHERN PLAINS ABOUT 125%
OF NORMAL. AS LOW MOVES CLOSER AND HEATING OF THE DAY. FAVORABLE
WIND PROFILES FOR DEVELOPMENT OF ORGANIZED CONVECTION ALONG THE
STATIONARY FRONT LATE MORNING EARLY AFTERNOON. SYSTEM CLOSES OFF AND
NEGATIVE TILT OF SYSTEM WILL BRING PROLONGED SLOW MOVING SYSTEM.
HIGHS TODAY IN THE MID 80S. ONGOING PRECIPITATION OVER THE EAST
TONIGHT WITH TEMPERATURES FALLING INTO THE UPPER 50S WEST AND LOWER
60S EAST.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 348 AM CDT TUE AUG 4 2015

SHORTWAVE RIDGING ALOFT WILL OVERSPREAD THE REGION WEDNESDAY IN THE
WAKE OF TUESDAY/TUESDAY NIGHTS UPPER LEVEL DISTURBANCE. WITH THE
RISING HEIGHTS ALOFT AND LITTLE FOCUS FOR CONVECTION AT THE
SURFACE...WILL GO WITH A DRY DAY AFTER ANY EARLY MORNING LINGERING
SHOWERS/TSTMS FROM DEPARTING UPPER LEVEL DISTURBANCE.

WEDNESDAY NIGHT INTO THURSDAY...THE NEXT WAVE ALOFT MOVES ACROSS THE
DAKOTAS. APPEARS TO BE JUST ENOUGH UPPER LEVEL FORCING ASSOCIATED
WITH THE WAVE TO CONTINUE THE MENTION OF A FEW TSTMS ACROSS NORTH
CENTRAL NEBRASKA WEDNESDAY NIGHT. THE UPPER WAVE WILL DRIVE A COLD
FRONT SOUTHEAST THROUGH THE AREA THURSDAY. THE GFS AND NAM ARE IN
GOOD AGREEMENT AND HAVE THE FRONT FROM ALONG A LINE FROM ROUGHLY
EWING TO BURWELL TO BROKEN BOW BY AROUND 4PM OR PEAK HEATING. VERY
UNSTABLE AHEAD OF THE BOUNDARY WITH SFC BASED CAPE NEAR 4500 J/KG
AND 30 TO 40 KTS OF 0 TO 6 KM BULK SHEAR. IF STORMS DEVELOP SEVERE
WILL BE QUITE POSSIBLE. IT DOES APPEAR STORMS WILL DEVELOP AS
TEMPERATURES COOL ALOFT DURING THE AFTERNOON AND FORCING INCREASES.

FRIDAY INTO THE WEEKEND...OVERALL UPPER PATTERN REMAINS LARGELY
UNCHANGED WITH UPPER LEVEL HIGH TO REMAIN ANCHORED ACROSS THE
SOUTHERN PLAINS. SEVERAL DISTURBANCES ALOFT WILL ROTATE EAST ACROSS
THE REGION ON THE NORTHERN PERIPHERY OF THE RIDGE...WITH ISOLATED TO
SCATTERED MAINLY AFTERNOON AND NIGHTIME TSTMS. TEMPERATURES WILL
CONTINUE TO AVERAGE NEAR NORMAL WITH HIGHS MID TO UPPER 80S AND LOWS
IN THE 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1234 PM CDT TUE AUG 4 2015

PRIMARY CONCERNS THROUGH THE CURRENT TAF PERIOD FOCUS ON TSRA
ACROSS WESTERN NEBRASKA TODAY AND THIS EVENING...THEN THE
POTENTIAL FOR IFR OR LOWER CIGS/VISBYS OVERNIGHT AND INTO EARLY
WEDNESDAY MORNING.

AS OF 1730Z THE MOST WIDESPREAD THUNDERSTORM ACTIVITY RESIDES IN
SOUTHWEST NEBRASKA...WHERE LOCALIZED HEAVY RAINFALL MAY REDUCE
VISBYS TO LESS THAN 3SM AT TIMES. OCCASIONAL THUNDERSTORMS WILL
CONTINUE ACROSS SOUTTHWEST NEBRASKA...INCLUDING THE KLBF
TERMINAL...THROUGH THE AFTERNOON AND INTO THE EVENING. GUSTY
ERRATIC WINDS AND HAIL WILL BE POSSIBLE WITH THE MORE INTENSE
STORMS. FURTHER NORTH...LESS WIDESPREAD TSRA ACTIVITY IS
EXPECTED. HAVE INCLUDED A TEMPO GROUP IN THE KVTN TAF TO HIGHLIGHT
THE MOST LIKELY TIMING....GENERALLY LATE AFTERNOON/EARLY EVENING.

ATTENTION TONIGHT TURNS TO THE POTENTIAL FOR LOW CIGS/VISBYS.
FORECASTER CONFIDENCE IS HIGHEST ACROSS SOUTHWEST NEBRASKA...AND
IFR CIGS/VISBYS HAVE BEEN INTRODUCED INTO THE TAF AT KLBF.
CONDITIONS SHOULD BEGIN TO IMPROVE BY MID-MORNING WEDNESDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...POWER
SHORT TERM...POWER
LONG TERM...TAYLOR
AVIATION...MARTIN
Hazardous weather outlook, Aug 4, 8:24 AM MST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1024 AM CDT TUE AUG 4 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-051530-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1024 AM CDT TUE AUG 4 2015 /924 AM MDT TUE AUG 4 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE SANDHILLS REGION TODAY...CAPABLE OF FREQUENT LIGHTNING
AND LOCALLY HEAVY RAINFALL. SOME OF THE STORMS MAY BECOME STRONG
TO SEVERE DURING THE AFTERNOON AND EVENING HOURS. THE BEST CHANCES
FOR SEVERE WEATHER WILL GENERALLY EXIST ALONG AND SOUTH OF A
HYANNIS TO BROKEN BOW LINE...INCLUDING MUCH OF THE CENTRAL
SANDHILLS AND INTO SOUTHWEST NEBRASKA. THE PRIMARY THREAT WITH
ANY SEVERE WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER A
TORNADO OR TWO CANNOT BE RULED OUT. THE SEVERE THREAT DIMINISHES
TONIGHT...BUT THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY WEDNESDAY THROUGH SUNDAY AS
AN ACTIVE PATTERN CONTINUES ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA. AT THIS TIME...THE THREAT FOR SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHWEST NEBRASKA THIS
AFTERNOON AND EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MARTIN

In the hours before

Special weather statement, Aug 4, 8:54 AM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1054 AM CDT TUE AUG 4 2015

NEZ057>059-041645-
KEITH NE-PERKINS NE-LINCOLN NE-
1054 AM CDT TUE AUG 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEITH...WEST CENTRAL
LINCOLN AND NORTHEASTERN PERKINS COUNTIES UNTIL 1145 AM CDT/1045 AM
MDT/...

AT 1053 AM CDT /953 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR PAXTON...OR 22 MILES EAST OF OGALLALA...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAXTON...SUTHERLAND...SARBEN...SUTHERLAND RESERVOIR STATE RECREATION
AREA...COKER...O'FALLONS AND HERSHEY.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 142 AND
162.

LAT...LON 4093 10124 4102 10145 4130 10138 4118 10099
TIME...MOT...LOC 1553Z 208DEG 11KT 4104 10131

JWS
Special weather statement, Aug 4, 9:21 AM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1021 AM MDT TUE AUG 4 2015

NEZ056>058-041700-
DEUEL NE-KEITH NE-PERKINS NE-
1021 AM MDT TUE AUG 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEITH...SOUTHEASTERN
DEUEL AND NORTHWESTERN PERKINS COUNTIES UNTIL 1100 AM MDT...

AT 1020 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR JULESBURG...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRULE...BIG SPRINGS...GOLDENEYE STATE WILDLIFE MANAGEMENT AREA...
MEGEATH AND BARTON.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 90 AND
117.

LAT...LON 4115 10237 4112 10188 4085 10195 4088 10206
      4101 10205 4100 10241
TIME...MOT...LOC 1620Z 281DEG 16KT 4105 10230

JWS
Special weather statement, Aug 4, 10:30 AM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1230 PM CDT TUE AUG 4 2015

NEZ057-058-069-070-041815-
CHASE NE-KEITH NE-PERKINS NE-HAYES NE-
1230 PM CDT TUE AUG 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KEITH...CHASE...
PERKINS AND NORTHWESTERN HAYES COUNTIES UNTIL 115 PM CDT/1215 PM
MDT/...

AT 1229 PM CDT /1129 AM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
OGALLALA TO NEAR GRANT TO 8 MILES SOUTHWEST OF LAMAR...AND MOVING
SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAMAR...CHURCH GROVE CAMPGROUND...GRAINTON...MADRID...ENDERS...AREA A
CAMPGROUND...CHAMPION...CHASE...ENDERS RESERVOIR STATE RECREATION
AREA...GRANT...CRETE...CENTER DAM CAMPGROUND...ELSIE...IMPERIAL...
WILD HORSE SPRING AND WANAMAKER STATE WILDFIRE MANAGEMENT AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 86.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 123 AND 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4062 10205 4080 10182 4113 10179 4097 10127
      4053 10130 4043 10142 4035 10152 4035 10205
TIME...MOT...LOC 1729Z 304DEG 22KT 4102 10173 4076 10175 4049 10209

JWS
Special weather statement, Aug 4, 10:33 AM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1233 PM CDT TUE AUG 4 2015

NEZ059-071-041815-
FRONTIER NE-LINCOLN NE-
1233 PM CDT TUE AUG 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND NORTH
CENTRAL FRONTIER COUNTIES UNTIL 115 PM CDT...

AT 1233 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WELLFLEET...OR 9 MILES NORTHWEST OF CURTIS...MOVING NORTH AT 15
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WELLFLEET...JEFFREY CANYON STATE WILDLIFE MANAGEMENT AREA AND HANSEN
MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 50 AND 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4067 10047 4068 10072 4099 10083 4100 10038
TIME...MOT...LOC 1733Z 174DEG 13KT 4075 10061

JWS
Local storm report, Aug 4, 10:56 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1256 PM CDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             8 SSW MADRID            40.74N 101.60W
08/04/2015  E1.00 INCH       PERKINS            NE   PUBLIC

&&

MARTIN

The radar

The Goodland radar (KGLD), 153 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Perkins

When
August 4, 10:56 AM MST
Where
Perkins County, 8.44 mi SSW of Madrid
Measured
1 in hail
Reported by
Public
Coordinates
40.740, -101.600

Hail, Lincoln

When
August 4, 12:20 PM CST
Where
Lincoln County, 5.76 mi E of Wellfleet
Measured
1 in hail
Reported by
Public
Coordinates
40.750, -100.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587772, 587773.